Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 148, NWS San Angelo, TX

May 22, 2017Fisher County, Jones County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 22, 2017, 6:18 PM CDT for Fisher County, Jones County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2017, 6:18 PM CDT (23:18 UTC)
Expired
May 22, 2017, 7:15 PM CDT
In force
57 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Fisher County, TX, Jones County, TX

The radar

The Dyess AFB radar (KDYX), 86 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:44 PM CDT, 34 minutes earlier.

Area forecast discussion, May 22, 5:44 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
544 PM CDT Mon May 22 2017

.AVIATION...
/00Z TAFS/

Scattered thunderstorms currently over far western Texas will
organize into a complex of storms and move east-southeast across
West Central Texas this evening into the early morning.
Confidence is high enough to add a 2 hour TEMPO TSRA group for the
KABI/KSJT terminals and keeping VCTS at the remaining terminals.
Also, expect mainly MVFR ceilings for the next 24 hours, with a
few hours of low end VFR this evening. A cold front will move
south across the area Tuesday morning, with winds becoming north.

&&

.PREV DISCUSSION... /issued 347 PM CDT Mon May 22 2017/

SHORT TERM...
(Tonight and Tuesday)

Thunderstorms are developing over the higher terrain of eastern New
Mexico this afternoon, and are associated with a shortwave trough
moving over the southern Rockies. This convection is expected to
move into West Texas late this afternoon and early evening, before
overspreading much of our area later this evening and early tonight.
The time frame for the convection across our area is mainly in the 8
PM to 2 AM time frame. A few strong to severe storms will be
possible in our area. The main severe weather hazards will be large
hail and damaging winds. If sufficient organization occurs and a
collective cold pool develops with the convection to our west, could
have strong winds on the leading edge. Steepened mid-level lapse
rates and sufficient vertical shear will support a large hail
threat. However, this looks to be a lower end severe weather threat,
and not the magnitude which our area experienced late last week on
Thursday and Friday.

With a broad upper trough over the Plains, a cold front will push
south across west central Texas on Tuesday morning. Could also have
a weak embedded disturbance entering the southern Plains Tuesday
morning. Carrying chance PoPs for showers and thunderstorms, with
rain chances dropping off from the north during the afternoon. With
considerable cloud cover through much of the day Tuesday, along with
weak cold air advection behind the front, temperatures on Tuesday
will remain on the cool side with afternoon highs expected to be in
the lower to mid 70s.

19

LONG TERM...
(Tuesday night though Monday)

More stable and drier air will move in behind the cold front
Tuesday night. With surface high pressure and light winds by
morning, good radiational cooling conditions will be in place...
with lows in the upper 40s to around 50 expected.

The cool air will not last long however, with sunny skies and
southwest winds of 5 to 10 mph Wednesday. Highs Wednesday are
expected in the mid 80s.

A continued warmup with highs in the mid/upper 90s are expected
Thursday and Friday, as a surface low moves east through Oklahoma,
bringing gusty southwest to west downslope winds. An upper
disturbance may bring an isolated shower or thunderstorm Saturday,
but the better chance of storms is Saturday night and Sunday, as
a cold front goes through. Both the EC and GFS models have some
weak upper disturbances moving through early next week, with
continued potential for isolated showers or thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 59  72  51  84 /  60  40   5   0
San Angelo 	 60  73  49  85 /  60  50   5   0
Junction 	 61  75  49  85 /  40  50   5   0
Brownwood 	 59  72  49  84 /  50  50  10   0
Sweetwater 	 57  71  53  84 /  70  40   5   0
Ozona      	 61  75  51  83 /  50  50  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

21
Hazardous weather outlook, May 22, 2:30 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
230 PM CDT Mon May 22 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-231930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
230 PM CDT Mon May 22 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this evening and tonight across much of
west central Texas. A few strong to severe storms will be
possible. The main hazards will be damaging winds, large hail and
deadly lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low. A few
thunderstorms will be possible on Tuesday. The main hazard will be
dangerous lightning.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this evening and early
tonight.

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.